Alert archive / Texas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 55, NWS Amarillo, TX

May 31, 1996Carson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 31, 1996, 7:57 PM CDT for Carson County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1996, 7:57 PM CDT (00:57 UTC)
Expired
May 31, 1996, 9:00 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Carson County, TX

The radar

The Amarillo radar (KAMA), 37 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2831 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:18 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 31, 3:18 PM CDT, 4 hours 39 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
315 PM CDT FRI MAY 31 1996

AMS OVR PNHDLS RMNS PRIMED FOR CNVTN WITH RICH DEEP MSTR IN PLACE.  AS
DRYLN MOVS THRU WRN ZNS BFR SS...XPC SCT TRW TO DVLP.  ISOLD TRW HAS
ALREADY DVLPD OVR NWRN CORNER OF FCST AREA...ALG SFC TROF AHD OF DRYLN.
STILL XCPG SVR TSTMS TNGT DUE TO INCRG INSTBY.  PAC CDFNT PROGD TO MOV
INTO NRN SXNS TNGT...AND AS SFC LOW OVR SERN NM MOVS TO S PLAINS BY 12Z
SAT...ELY LOW-LVL FLOW WL CONT MSTR FEED INTO PNHDLS.  THUS WE WL CARRY
LOW POPS ALL ZNS FOR SAT.  ATMOS WL DRY OUT SAT NGT AND NO POPS SAT NGT
THRU TUE AS H5 RDG BUILDS OVR SWRN U.S.  BY WED H5 FLOW BCMS DIFFLUENT
AND NEW SFC BNDRRY XPCD TO BE OVR AREA...SO SLGT CHC TRW ON WED.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL

In the hours before

Local storm report, May 31, 5:01 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
500 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    VEGA                      TX   1.75 INCH HAIL
05/31/96   OLDHAM                         REPORTED BY LOCAL NEWS
                                          MEDIA

0440 PM    20 N HEREFORD             TX   0.75 INCH HAIL
05/31/96   DEAF SMITH                     REPORTED BY DEAF SMITH
                                          COUNTY EOC

0442 PM    9 N HEREFORD              TX   0.88 INCH HAIL
05/31/96   DEAF SMITH                     REPORTED BY DEAF SMITH
                                          COUNTY EOC
Local storm report, May 31, 5:38 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
538 PM CDT FRI MAY 31 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0438 PM    VEGA                      TX   1.75 INCH HAIL
05/31/96   OLDHAM                         REPORTED BY LOCAL NEWS
                                          MEDIA

0440 PM    20 N HEREFORD             TX   0.75 INCH HAIL
05/31/96   DEAF SMITH                     REPORTED BY DEAF SMITH
                                          COUNTY EOC

0442 PM    9 N HEREFORD              TX   0.88 INCH HAIL
05/31/96   DEAF SMITH                     REPORTED BY DEAF SMITH
                                          COUNTY EOC

0528 PM    5 N BOYS RANCH            TX   1.75 INCH HAIL REPORTED
05/31/96   OLDHAM                         REPORTED BY ARES STORM
                                          SPOTTE@RS
Special weather statement, May 31, 7:43 PM CDT, 14 minutes before
OKZ001-TXZ001-006-011-016-010245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
743 PM CDT FRI MAY 31 1996

...THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 10 PM CDT HAS BEEN
CANCELLED...

THE TORNADO WATCH FOR OLDHAM...DEAF SMITH...HARTLEY AND DALLAM
COUNTIES IN THE TEXAS PANHANDLE AND FOR CIMARRON COUNTY IN THE
OKLAHOMA PANHANDLE HAS BEEN CANCELLED.  THE THREAT OF SEVERE
WEATHER HAS DIMINISHED.  THUNDERSTORMS PRODUCING SEVERE WEVATHER ARE
NOW EAST OF THE AREA.

THE REMAINDER OF TORNADO WATCH NUMBERS 511 AND 512 REMAIN IN EFFECT
UNTIL 10 PM CDT.

SCHNEIDER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:01 PM CDTSevere Thunderstorm WarningAMACarson, Potter, Randall59 min
May 31, 7:12 PM CDTTornado WarningAMADonley, Gray48 min
May 31, 7:27 PM CDTTornado WarningAMAArmstrong48 min
May 31, 8:02 PM CDTSevere Thunderstorm WarningAMACollingsworth, Donley, Gray, Wheeler58 min
May 31, 8:15 PM CDTSevere Thunderstorm WarningAMAArmstrong60 min
May 31, 8:22 PM CDTSevere Thunderstorm WarningAMACollingsworth68 min
May 31, 8:22 PM CDTSevere Thunderstorm WarningAMACollingsworth8 min
May 31, 8:43 PM CDTTornado WarningAMADonley32 min
May 31, 9:16 PM CDTTornado WarningAMADonley44 min
May 31, 9:41 PM CDTSevere Thunderstorm WarningAMACollingsworth64 min
May 31, 9:57 PM CDTSevere Thunderstorm WarningAMADonley63 min

Nearby

Severe Thunderstorm Warnings in Texas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.